Florida, 2023Damaging Wind in Florida, September 24, 2023
September 24, 2023 · NWS KEY · 1 event in 1 county or zone
Widespread showers and thunderstorms developing in association with a deep-layered cyclonic circulation near the Yucatan Peninsula produced isolated severe thunderstorm wind gusts at the Key West International Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developing in association with a deep-layered cyclonic circulation near the Yucatan Peninsula produced isolated severe thunderstorm wind gusts at the Key West International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 24, 2:07 PM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Sep 24, 2:07 PM EST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Key West FL
307 PM EDT Sun Sep 24 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 213 PM EDT Sun Sep 24 2023
Since this morning's storms, the island chain has been mostly
sunny at times and rain-free. East winds average around 10 mph,
while Reef locations have occasionally increased to 15 to 20 knots
for tens of minutes due to the outflows from decaying
thunderstorms. The KBYX radar detects strong thunderstorms
southeast of the Upper Keys, and also a few long-track storms to
the west of Key West. Storm motion is slightly deviant, indicating
some meager organization to these storm cells. The KBYX VWP is
confounded by bird motions, and derived hodographs are likely
compromised. KBYX all-tilt data continues to sample weak
mesocyclones in the 8-10 kft elevation data for the storms to the
west of Key West.
.FORECAST...
The deep cyclone near the Yucatan Channel will lumber westward
over the next few days as a mean-layer anticyclone develops over
the southeastern Bahamas and Greater Antilles. This will set the
stage for several days of rich, moisture laden east-
southeasterlies. With supergeostrophic flow racing to the
northeast around the apex of the ridge, the Keys will occasionally
be within the favorable right-entrance-region of the subtropical
jet. Forecast soundings and plan view depictions suggest a
remarkable stretch of unsettled weather through at least Thursday,
and although we highlight a return to near normal rain/thunder
chances by next weekend, this may not be the case. The trend over
the past severals days has been a little more breeze, POPs
trending higher, and the unsettled weather lasting longer. We have
leaned on these trends for both the digital and derived products.
&&
.MARINE...
Issued at 213 PM EDT Sun Sep 24 2023
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, a
disorganized trough near the Yucatan Channel will migrate westward
over the next few days as Atlantic ridging builds westward into
Florida. Breezes will be primarily gentle to moderate and out of
the east. Above normal rain and thunder chances will continue for
the next several days.
&&
.AVIATION...
(18Z TAFS)
Issued at 213 PM EDT Sun Sep 24 2023
VFR conditions will prevail at both island terminals through the TAF
period. Into this evening the terminals will remain mostly dry, but
VCSH is included starting at 0z when shower activity is expected to
pick back up. TEMPOs will be included for MVFR conditions if
thunderstorms approach either terminal at that time. Near-surface
winds out of convection will be mainly southeast at 5 to 10 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 82 92 83 90 / 60 50 50 60
Marathon 82 93 83 91 / 50 50 50 60
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...CLR
Aviation/Nowcasts....AP
Data Acquisition.....JPR
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 24, 4:35 AM EST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
535 AM EDT Sun Sep 24 2023
FLZ076>078-GMZ031>035-042>044-052>055-072>075-250945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
535 AM EDT Sun Sep 24 2023
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes, along with gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated to scattered thunderstorms will be possible through the
period. The primary thunderstorm hazards will be cloud to surface
lightning strikes, along with gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 24, 6:49 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Key West FL
749 PM EDT Sun Sep 24 2023
FLZ078-250045-
Monroe Lower Keys FL-
749 PM EDT Sun Sep 24 2023
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LOWER KEYS THROUGH 845
PM EDT...
At 748 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles north of Marquesas Keys to 18 miles
south of Key West. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Saddlebunch Keys, Geiger Key, Sunset Key, Shark
Key, and Upper Sugarloaf Key.
This includes US 1 between mile markers 0 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2452 8198 2456 8201 2456 8197 2459 8198
2463 8194 2463 8191 2459 8189 2458 8184
2467 8179 2473 8168 2470 8162 2478 8159
2478 8154 2482 8151 2460 8139 2461 8143
2458 8146 2460 8151 2452 8176
TIME...MOT...LOC 2348Z 223DEG 21KT 2481 8207 2429 8179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LIWLocal storm report, Sep 24, 7:08 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
808 PM EDT Sun Sep 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Tstm Wnd Gst 1 WSW Key West 24.55N 81.79W
09/24/2023 E54 MPH Monroe FL Official NWS Obs
A westerly wind gust of 47 kts, or 54 mph,
was recorded by the Florida Keys NWS RSOIS
at 8:02 PM EDT.
&&
RossLocal storm report, Sep 24, 7:10 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
810 PM EDT Sun Sep 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst 1 WNW Key West 24.57N 81.80W
09/24/2023 M51 MPH Monroe FL Mesonet
A westerly wind gust of 44 kts, or 51 mph,
was recorded by the WeatherFlow mesonet site
at U.S. Coast Guard Sector Key West at 8:00
PM EDT.
&&
RossLocal storm report, Sep 24, 7:11 PM EST, 6 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Key West FL
811 PM EDT Sun Sep 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Tstm Wnd Gst 1 WSW Key West 24.55N 81.79W
09/24/2023 M54 MPH Monroe FL Official NWS Obs
A westerly wind gust of 47 kts, or 54 mph,
was recorded by the Florida Keys NWS RSOIS
at 8:02 PM EDT. Correction from previous
report to indicate it was a measured wind
gust.
&&
RossLocal storm report, Sep 24, 7:13 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
813 PM EDT Sun Sep 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM Tstm Wnd Gst 2 E Key West 24.56N 81.75W
09/24/2023 M43 MPH Monroe FL ASOS
A west-southwest wind gust of 37 kts, or 43
mph, was recorded by the Key West
International Airport ASOS at 8:03 PM EDT.
&&
RossThunderstorm Wind, Monroe
- When
- September 24, 7:17 PM EST
- Where
- Monroe County, (Eyw)key West Inl Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 24.550, -81.770
A southwest wind gust of 59 mph was measured at Key West International Airport. Power outages affecting just over 1,500 customers were reported, mostly in the Marathon, FL vicinity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, September 24 to 25, 2023$600 million · 4 in hail · 71 events
- Hail and Damaging Winds in Texas, September 24, 2023$507,000 · 2.75 in hail · 52 events
- Flash Flooding and Flood in Minnesota, September 24, 2023$270,000 · 7 events
- Damaging Winds in Texas, September 24, 202361 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24, 202354 kt wind · 14 events
- Damaging Winds in Louisiana, September 24, 202361 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 24 to 25, 20234 events
- Hail and Damaging Winds in Texas, September 24, 20231 in hail · 3 events
- Hail and Damaging Winds in Texas, September 24, 20231.75 in hail · 3 events
- Damaging Winds in Oklahoma, September 24, 202352 kt wind · 2 events
- Damaging Winds in Florida, September 24, 202350 kt wind · 2 events
- Coastal Flood in District of Columbia, September 24, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142300.